Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Chicago, IL

March 9, 2002DeKalb County, LaSalle County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Mar 9, 2002, 4:58 AM CST for DeKalb County, LaSalle County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2002, 4:58 AM CST (10:58 UTC)
Expired
Mar 9, 2002, 5:30 AM CST
In force
32 min
Issued by
NWS Chicago, IL
Area
Whole counties

Counties DeKalb County, IL, LaSalle County, IL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 4:00 AM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 091058
SVRCHI
ILC037-099-091130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
457 AM CST SAT MAR 9 2002

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DE KALB COUNTY IN NORTH CENTRAL ILLINOIS
  LA SALLE COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 530 AM CST

* AT 455 AM CST...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS OVER
  NORTH UTICA...OR ABOUT 5 MILES NORTHEAST OF LA SALLE...MOVING
  NORTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
 DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.
$$
LAT...LON 4161 8916 4118 8915 4134 8860 4183 8862
          4163 8893

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:25 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Mar 9, 2:25 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
225 AM CST SAT MAR 9 2002

SYNOPSIS...A DEEPENING STORM SYSTEM OVER NORTHEAST IOWA WILL MOVE
RAPIDLY INTO EASTERN ONTARIO EARLY TONIGHT.  THE ASSOCIATED COLD FRONT
SHOULD BLOW THROUGH NORTHERN ILLINOIS SHORTLY AFTER SUNRISE WITH MUCH
COLDER AIR IN STORE THE REMAINDER OF THE WEEKEND.

DISCUSSION...DEEPENING LOW OVER EASTERN IOWA MOVING NEWD RAPIDLY AS
UPPER TROUGH BECOMES MORE POS TILTED OVER NRN GT LAKES LATER TODAY.
SCT SHOWERS AND TSTMS BREAKING OUT OVER CENTRAL AND NORTHERN IILINOIS
NOW WHILE NARROW CONVECTIVE LINE PUSHES TWD MISS RIVER.  DUE TO VERY
STRONG WIND FIELD ELEMENTS IN THIS LINE MAY PRODUCE ISOLD WIND GUSTS
EXCEEDING SEVERE LIMITS. FLOOD WATCH WILL BE DROPPED. AMOUNT OF PRECIP
SHOULD BE LIMITED BY RAPID MOVEMENT OF SYSTEM.  SOME RIVERS IN MINOR
FLOOD BUT NOT EXCESSIVE AND RUNOFF WILL BE SLOWED BY COOLING NEXT DAY
OR TWO.

WIND ADVISORY IS ANOTHER MATTER AND WITH STEEP LAPSE RATES AND PROGGED
WINDS OVER 50 MPH IN THE BOUNDARY LAYER LOCAL GUSTS TO AROUND 50 MPH
LIKELY FROM MIDDAY THROUGH EARLY EVENING.  GRADIENT WILL RELAX
TONIGHT.  INCOMING AIRMASS NOT NEARLY AS COLD AS PREV ONE AND WILL
MOVE ON QUICKLY AS SWLYS RETURN SUN NIGHT AND MON.  MORE ZONAL PATTERN
FORECAST THE MAJORITY OF NEXT WEEK WITH PERIODIC SHORT WAVES ZIPPING
BY.  NEW MRF SUGGESTS MORE TROUGHING OVER THE WESTERN STATES OVER NEXT
WKEND WHICH WOULD ALLOW MORE SUSTAINED WARMING THROUGH MIDWEST.  MOS
TEMPS DO NO REFLECT WARM AIRMASS IN PLACE AND RESULTANT 12UTC TEMPS SO
THAT PART OF GUIDANCE WILL BE DISMISSED.  OTHER TEMPS REASONABLE FOR
NXT 48HRS OR SO. KML

.CHI...WIND ADVZY NERN IL AND NW INDIANA TODAY
       STORM WARNING NRN LK MICH THIS AFTERNOON AND TNGT
       GALE WARNING SRN LK MICH THIS AFTERNOON AND TNGT

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.